Annals of Global Analysis and Geometry

, Volume 50, Issue 1, pp 29–46 | Cite as

Strongly Hermitian Einstein–Maxwell solutions on ruled surfaces

Article

Abstract

This paper produces explicit strongly Hermitian Einstein–Maxwell solutions on the smooth compact 4-manifolds that are \(S^2\)-bundles over compact Riemann surfaces of any genus. This generalizes the existence results by LeBrun (J Geom Phys 91:163–171, 2015, The Einstein–Maxwell equations and conformally Kaehler geometry. arXiv:1504.06669, 2016). Moreover, by calculating the (normalized) Einstein–Hilbert functional of our examples, we generalize Theorem E of LeBrun (The Einstein–Maxwell equations and conformally Kaehler geometry. arXiv:1504.06669, 2016), which speaks to the abundance of Hermitian Einstein–Maxwell solutions on such manifolds. As a bonus, we exhibit certain pairs of strongly Hermitian Einstein–Maxwell solutions, first found in LeBrun (The Einstein–Maxwell equations and conformally Kaehler geometry. arXiv:1504.06669, 2016), on the first Hirzebruch surface in a form which clearly shows that they are conformal to a common Kähler metric. In particular, this yields a non-trivial example of non-uniqueness of positive constant scalar curvature metrics in a given conformal class.

Keywords

Ruled surfaces Einstein–Maxwell metrics Conformally Kaehler metrics 

Mathematics Subject Classification

53C55 (Primary) 14J26 53C25 53C80 83C15 83C22 (Secondary) 

Notes

Acknowledgments

We would like to warmly thank Claude LeBrun for his advice and encouragement as we were writing this paper. We would also like to thank Vestislav Apostolov and Gideon Maschler for their insightful comments. Further, we are grateful to the anonymous referee for making some very helpful comments that resulted in the addition of Sect. 5.

References

  1. 1.
    Apostolov, V., Calderbank, D.M.J., Gauduchon, P.: Hamiltonian 2-forms in Kähler geometry, I General theory. J. Differ. Geom. 73(3), 359–412 (2006)MathSciNetMATHGoogle Scholar
  2. 2.
    Apostolov, V., Calderbank, D.M.J., Gauduchon, P.: Ambitoric geometry. I: Einstein metrics and extremal ambikaehler structures. J. fur die reine und angewandte MathGoogle Scholar
  3. 3.
    Apostolov, V., Calderbank, D.M.J., Gauduchon, P., Tønnesen-Friedman, C.: Hamiltonian \(2\)-forms in Kähler geometry, III Extremal metrics and stability. Invent. math. 173(3), 547–601 (2008)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Apostolov, V., Maschler, G.: Conformally Kähler Einstein–Maxwell geometry. arXiv:1512.06391. (2016) (preprint)
  5. 5.
    Apostolov, V., Tønnesen-Friedman, C.: A remark on Kähler metrics of constant scalar curvature on ruled complex surfaces. Bull. Lond. Math Soc. 38, 494–500 (2006)CrossRefMATHGoogle Scholar
  6. 6.
    Atiyah, M.F.: Complex fibre bundles and ruled surfaces. Proc. Lond. Math. Soc. 5(3), 407–434 (1955)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Atiyah, M.F.: Vector bundles over an elliptic curve. Proc. Lond. Math. Soc. 7(3), 414–452 (1957)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Aubin, T.: Nonlinear Analysis on Manifolds. Monge-Ampére Equations. Springer-Verlag, Berlin (1982)CrossRefMATHGoogle Scholar
  9. 9.
    Donaldson, S.K.: Remarks on gauge theory, complex geometry and 4-manifold topology. Fields Medallists lectures, World Sci. Ser. 20th Century Math., 5, pp. 384–403. World Sci. Publishing, River Edge, NJ (1997)Google Scholar
  10. 10.
    Fujiki, A.: Moduli space of polarized algebraic manifolds and Kähler metrics, [translation of Sugaku 42, no. 3 (1990), 231–243]. Sugaku Expos 5(2), 173–191 (1992)MathSciNetGoogle Scholar
  11. 11.
    Fujiki, A.: Remarks on extremal Kähler metrics on ruled manifolds. Nagoya Math. 126, 89–101 (1992)MathSciNetMATHGoogle Scholar
  12. 12.
    LeBrun, C.: Yamabe constants and the perturbed Seiberg–Witten equations. Comm. Anal. Geom. 5, 535–553 (1997)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    LeBrun, C.: The Einstein–Maxwell equations, and Hermitian geometry. J. Geom. Phys 91, 163–171 (2015)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    LeBrun, C.: The Einstein–Maxwell equations, extremal Kähler metrics, and Seiberg–Witten theory. In: The Many Facets of Geometry, pp. 17–33. Oxford Univ. Press, Oxford (2010)Google Scholar
  15. 15.
    LeBrun, C.: The Einstein–Maxwell equations and conformally Kaehler geometry. arXiv:1504.06669 (2016) (preprint)
  16. 16.
    Lee, J., Parker, T.: The Yamabe problem. Bull. Amer. Math. Soc. 17, 37–91 (1987)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Schoen, R.: Conformal deformation of a Riemannian metric to constant scalar curvature. J. Differ. Geom 20, 478–495 (1984)MathSciNetMATHGoogle Scholar
  18. 18.
    Suwa, T.: On ruled surfaces of genus 1. J. Math. Soc. Japan 21, 291–311 (1969)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Székelyhidi, G.: An introduction to extremal Kähler Metrics. Graduate Studies in Mathematics, AMS, 152 (2014)Google Scholar
  20. 20.
    Tønnesen-Friedman, C.: Extremal Kähler metrics on minimal ruled surfaces. J. Reine Angew. Math. 502, 175–197 (1998)MathSciNetMATHGoogle Scholar
  21. 21.
    Tønnesen-Friedman, C.: Extremal Kähler metrics and Hamiltonian functions II. Glasgow Math. J. 44, 241–253 (2002)CrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  1. 1.Department of MathematicsNew York City College of Technology, CUNYBrooklynUSA
  2. 2.Department of MathematicsUnion CollegeSchenectadyUSA

Personalised recommendations